Heavy Rain, Imperial
- When
- January 19, 12:35 PM PST to 3:03 PM PST
- Where
- Imperial County, 3 mi SSE of Salton City
- Reported by
- Trained Spotter
- Coordinates
- 33.260, -115.950
Two inches of rain was reported during a 3 hour period.
with brief torrential rains that left streets flooded and water in the streams and rivers. 10 inches on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
The heaviest rainfall and strongest winds of the week hit the deserts on Thursday...with brief torrential rains that left streets flooded and water in the streams and rivers. At Imperial over two inches of rain fell between the 18th and the 22nd, with 1.10 inches on the 21st. Winds resulted in damage to many areas...and record low barometric pressure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 19, 9:41 AM PST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 1041 AM MST TUE JAN 19 2010 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... THE SOUTHERN END OF A LOW PRESSURE SYSTEM WILL MOVE EAST OF ARIZONA TODAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. THIS STRONGER SYSTEM IS EXPECTED TO BRING MORE RAINFALL...PRIMARILY TONIGHT...FOLLOWED BY A TEMPORARY BREAK IN ACTIVITY WEDNESDAY. THE FINAL...AND STRONGEST...OF THE SERIES OF STORMS WILL LEAD TO RAIN BECOMING LIKELY BY LATE WEDNESDAY NIGHT WITH THE HEAVIEST RAIN EXPECTED FROM THURSDAY AFTERNOON INTO FRIDAY MORNING. STRONG GUSTY WINDS CAN ALSO BE EXPECTED IN ADDITION TO A SLIGHT CHANCE OF THUNDERSTORMS. THE RAIN WILL BEGIN TO TAPER OFF BY LATE FRIDAY WITH DRIER AND WARMER WEATHER EXPECTED THIS WEEKEND. && .DISCUSSION... BAND OF SHOWERS WHICH MOVED THROUGH THE EASTERN PORTION OF THE FORECAST AREA HAS EXITED TO THE EAST AND PRETTY MUCH DISSIPATED. SIGNIFICANT CLEARING HAS DEVELOPED IN THEIR PLACE ACROSS MOST OF THE LOWER DESERTS. HAVE CONSEQUENTLY REDUCED SKY COVER AND PRECIPITATION PROBABILITIES FOR REMAINDER OF MORNING PERIOD. WILL BEGIN INCREASING BOTH CLOUDS AND POPS THIS AFTERNOON AS SECOND IMPULSE MOVES IN FROM THE WEST. SOME MINOR ADJUSTMENTS WERE MADE TO TEMPERATURE GRIDS...PRIMARILY IN OUR CALIFORNIA ZONES...WHERE OBSERVED READINGS WERE RUNNING SEVERAL DEGREES COOLER THAN OUR FORECAST TEMPS. REST OF FORECAST PACKAGE CURRENTLY LOOKS ON TRACK. EXPECT 2ND IMPULSE TO BEGIN PUSHING ACROSS OUR FORECAST AREA BETWEEN 00 AND 06Z THIS EVENING. QPF AMOUNTS OVERNIGHT LOOK TO RANGE FROM AROUND A HALF INCH TO AROUND AN INCH AND A HALF...WITH THE HEAVIER AMOUNTS FALLING IN NORTHERN MARICOPA AND GILA COUNTIES. SNOW LEVELS IN THE NEXT 24 HOURS WILL GENERALLY REMAIN ABOVE 6000 FEET...SO ONLY SNOWFALL IN OUR FORECAST AREA WILL BE ON THE HIGHEST PEAKS IN SOUTHERN GILA COUNTY. ISSUED AT 555 AM MST TUE JAN 19 2010 BAND OF PRECIP ASSOCIATED WITH WEAKENING FRONTAL ZONE IS ORIENTED SOUTHWEST TO NORTHEAST ACROSS ARIZONA. THE BACK EDGE OF WHICH IS OVER SOUTHWEST MARICOPA COUNTY AND THE PHOENIX AREA. SATELLITE IMAGERY SHOWS A CONSIDERABLE GAP IN THE CLOUDINESS OVER WESTERN ARIZONA AND SOUTHERN CALIFORNIA EARLY THIS MORNING. MADE ADJUSTMENTS TO TODAYS POPS/WX...SKY...AND TEMP GRIDS TO REFLECT AN EARLIER EXIT OF PRECIP THIS MORNING BEFORE THE NEXT SYSTEM STARTS SPREADING ITS INFLUENCE. GFS AND NAM DEPICT A PRELIMINARY SHORT WAVE MOVING ACROSS THE FORECAST AREA THIS AFTERNOON AHEAD OF THE MAIN TROUGH AXIS FOR A RESUMPTION OF POPS. HOWEVER...WOULD NOT BE SURPRISED IF THERE WAS VERY LITTLE IF ANY PRECIP OVER SOUTH-CENTRAL ARIZONA THIS AFTERNOON...JUST SOME CLOUDS...AS THE OMEGA FIELDS LOOK OVERDONE. TONIGHT STILL LOOKS LIKE A BETTER OPPORTUNITY FOR PRECIP THAN DURING THE DAY TODAY AS THE MAIN AXIS MOVES THROUGH. WINDY CONDITIONS CAN BE EXPECTED AS WELL. NUDGED POPS UPWARD FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR THIS EVENING. USED A BLENDING APPROACH FOR THE QPF. IT LOOKS LIKE THIS NEXT WAVE TONIGHT AND WEDNESDAY MORNING SHOULD YIELD TWO TENTHS ON THE LOW END ...OVER THE LOWER ELEVATIONS OF SOUTHEAST CALIFORNIA...AND UP TO 1-1.25 INCHES OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA AS WELL AS FOOTHILL LOCATIONS IN NORTHERN MARICOPA COUNTY. THE NEXT NOTICEABLE BREAK LOOKS LIKE IT WILL BE WEDNESDAY. BOTH GFS AND ECMWF SHOW THIS AND THUS NUDGED POPS DOWN EVEN LOWER FOR THE DAYTIME WEDNESDAY. THIS WILL BE SHORT LIVED HOWEVER AS THE APPROACH OF AN EVEN STRONGER SYSTEM LEADS TO POPS BECOMING LIKELY WEDNESDAY NIGHT BEFORE BEGINNING TO DECREASE FRIDAY. THURSDAY NIGHT LOOKS TO BE THE PEAK OF STORM ACTIVITY AS A FRONT MOVES THROUGH WITH VERY STRONG WINDS AND SOME INSTABILITY PROVIDES A SLIGHT CHANCE OF THUNDERSTORMS. THE WAY THINGS ARE SHAPING UP...WIDESPREAD 2-3 INCH AMOUNTS ARE IN STORE OVER SOUTH-CENTRAL ARIZONA FROM WEDNESDAY NIGHT THROUGH FRIDAY...WITH AMOUNTS IN EXCESS OF 4 INCHES POSSIBLE OVER HIGHER TERRAIN LOCATIONS. ONE TO TWO INCHES IS POSSIBLE DURING THIS TIME OVER THE LOWER ELEVATIONS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. A BIT EARLY YET FOR A FLASH FLOOD WATCH BUT THINGS CONTINUE TO LOOK RATHER WET. WITH STRONG WARM AIR ADVECTION DURING THE DAY THURSDAY...TRIED TO SHOW SOMEWHAT MORE MILD TEMPS DESPITE THE HIGH POPS. THIS WILL ALSO LEAD TO SNOW LEVELS STARTING OFF VERY HIGH BEFORE BEGINNING TO DROP FROM WEST TO EAST ON FRIDAY WHEN SNOW LEVELS BEGIN TO DROP BELOW 5000 FEET. A FEW INCHES OF SNOW WILL BE POSSIBLE ABOVE 5000 FEET FRIDAY AFTERNOON AND EVENING. BEFORE THAT TIME...ONLY SCANT AMOUNTS IF ANY. RIDGING BUILDS IN OVER THE WEEKEND FOR DRY CONDITIONS AND COOLER NIGHTTIME TEMPERATURES. IT APPEARS ANOTHER SYSTEM IS ON THE HORIZON BEGINNING LATE MONDAY ACCORDING TO THE ECMWF BUT IT APPEARS THAT ITS AFFECTS...IF ANY WILL OCCUR JUST BEYOND THE FORECAST PERIOD. && .AVIATION... KPHX...KIWA...AND SURROUNDING AIRFIELDS... EARLY MORNING RAIN HAS EXITED THE REGION AND SKIES ARE CLEAR/MOSTLY CLEAR AS OF 17Z...I EXPECT MOSTLY CLEAR SKIES TO PERSIST THROUGH MID AFTERNOON. WINDS ARE INCREASING OUT OF THE SOUTHEAST AND I WOULD EXPECT THESE WINDS TO CONTINUE INTO THE EVENING HOURS. WINDS WILL EVENTUALLY BECOME WESTERLY LATE TONIGHT AS A COLD FRONT SWEEPS THROUGH SOUTHERN ARIZONA WITH 20-30KT GUSTS POSSIBLE AT TIMES ESPECIALLY IN THE STRONGEST RAIN SHOWERS. RAIN IS EXPECTED TO REDEVELOP AROUND 00Z AND PERSIST THROUGH MOST OF THE OVERNIGHT HOURS. I HAVE RAIN ENDING AT KPHX AT 10Z AND KIWA CLOSER TO 12Z. VSBY RESTRICTIONS TO 4-5SM ARE POSSIBLE TONIGHT IN THE HEAVIEST RAIN SHOWERS. CIGS WILL ALSO COME DOWN TO AROUND 4-5KFT. IMPROVING CONDITIONS EXPECTED AFTER 12Z WITH ONLY FEW/SCT HIGH CLOUDS AND LIGHTER SOUTHWEST WINDS LESS THAN 10 KTS. KIPL...KBLH AND SURROUNDING AIRFIELDS... MID AND HIGH CLOUDS ARE INCREASING FROM THE WEST...THIS WILL CONTINUE THROUGH THE DAY WITH RAIN EXPECTED TO RE-DEVELOP SHORTLY BEFORE 00Z. VSBYS COULD BE MVFR AT TIMES TONIGHT IN THE STRONGEST RAIN SHOWERS BUT OVERALL I EXPECT VFR CONDITIONS WITH THESE RAIN SHOWERS. CIGS ARE EXPECTED TO DROP TO AROUND 4-6KFT TONIGHT WITH THE PASSAGE OF A COLD FRONT...BUT CONDITIONS WILL IMPROVE OVERNIGHT CLOSER TO 06-08Z AS DRIER AIR MOVES IN FROM THE WEST. WINDS WILL BE QUITE BREEZY THIS AFTERNOON AND TONIGHT. SOUTHWEST WINDS WILL DEVELOP LATER THIS AFTERNOON WITH OCCASIONAL GUSTS IN THE 20-30KT RANGE EXPECTED. GUSTY WINDS WILL BECOME WESTERLY OVERNIGHT AND SHOULD EVENTUALLY DIMINISH CLOSE TO 12Z. FEW/SCT HIGH CLOUDS EXPECTED FROM 12Z ONWARD. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... THE START OF THE MOST SIGNIFICANT WETTING RAIN THIS WEEK IS EXPECTED TO BEGIN BY LATE WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY AND THURSDAY NIGHT. GUSTY POSSIBLY DAMAGING WINDS ARE EXPECTED BY THURSDAY AFTERNOON AND NIGHT WITH A CHANCE OF THUNDERSTORMS THURSDAY NIGHT. FLOODING IS ALSO POSSIBLE ESPECIALLY IN SOUTH-CENTRAL ARIZONA PARTICULARLY IN THE UPSLOPE AREAS FROM LA PAZ COUNTY EAST ACROSS THE NORTHERN HALF OF MARICOPA COUNTY TO SOUTHERN GILA COUNTY. THE HUMIDITY WILL BE VERY HIGH WITH THE WETTING RAIN. SHOWERS AND A CHANCE OF THUNDERSTORMS WILL BE MAINLY IN SOUTH-CENTRAL ARIZONA FRIDAY AND DECREASING FROM THE WEST BY LATE FRIDAY NIGHT AND SATURDAY. OTHERWISE...DRY WEATHER IS EXPECTED TO RETURN TO MOST AREAS SATURDAY AND ALL AREAS BY SUNDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MCLANE/AJ AVIATION...LEINS FIRE WEATHER...ELLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 604 AM MST TUE JAN 19 2010 AZZ020-025>027-CAZ030>033-201315- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 604 AM MST TUE JAN 19 2010 /504 AM PST TUE JAN 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA... SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TONIGHT. WINDS MAY APPROACH ADVISORY CRITERIA IN SOME SPOTS. RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO PRODUCE SIGNIFICANT FLOODING. HOWEVER...MINOR FLOODING OF POORLY DRAINED AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TO BEGIN WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT BEFORE BEGINNING TO TAPER OFF. RAINFALL WILL QUITE LIKELY BE SUFFICIENT TO CAUSE FLOODING OF UNBRIDGED CROSSINGS DUE TO RUNOFF IN NORMALLY DRY WASHES. WINDS WILL LIKELY APPROACH...IF NOT EXCEED...ADVISORY THRESHOLDS DURING THIS SAME TIME. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THIS COULD LEAD TO POTENTIALLY DAMAGING WIND AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021>024-028-201315- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 604 AM MST TUE JAN 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TONIGHT. WINDS MAY APPROACH ADVISORY CRITERIA IN SOME SPOTS. RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO PRODUCE SIGNIFICANT FLOODING. HOWEVER...MINOR FLOODING OF POORLY DRAINED AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY STRONG WINDS AND NUMEROUS SHOWERS CAN BE EXPECTED TO BEGIN WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT BEFORE BEGINNING TO TAPER OFF. RAINFALL WILL QUITE LIKELY BE SUFFICIENT TO CAUSE FLOODING OF UNBRIDGED CROSSINGS DUE TO RUNOFF IN NORMALLY DRY WASHES. WINDS WILL LIKELY APPROACH...IF NOT EXCEED...ADVISORY THRESHOLDS DURING THIS SAME TIME. IN ADDITION...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. THIS COULD LEAD TO POTENTIALLY DAMAGING WIND AND SMALL HAIL. SNOW LEVELS WILL REMAIN ABOVE 5000 FEET BEFORE LOWERING FROM WEST TO EAST FRIDAY. SNOW ADVISORY CRITERIA ARE POSSIBLE ABOVE 5000 FEET FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AJ
The San Diego radar (KNKX), 109 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
2 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Two inches of rain was reported during a 3 hour period.
Winds associated with a line of storms caused widespread power outages. Power poles were downed and trees uprooted. At least two trucks were blown over on Interstate 10 near Blythe.
Heavy rains in the afternoon resulted in considerable standing water in local schools.
Motorists reported a tornado crossing Interstate 10 near Intake Blvd, where two semi trucks were blown over. Numerous power poles down, and considerable damage to homes and other structures in and around Blythe. Roofs were blown off some homes. The rain-wrapped tornado had peak wind gusts estimated at 80 mph as it moved toward the northeast. Nearby Blythe airport recorded a peak gust of 55 mph, with thunderstorms in the area. To put this storm in perspective, record low pressure was observed at Blythe, 29.02 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2010Every state in 2010This day in weather historyThe tornado archive for California, 2010Warnings in California, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203967, 204147, 211220, 208489.